this is my 2nd posting, my 1st query was about AV node ablation, my EP specialist has recommended that I have the AV node ablation

my cardiologist would rather I tried a pacemaker with 190mg of high dose Metoprolol, as AV node abaltion is a last resort, unfortunately this hasn't worked as I could not tolerate more than 145gms Metoprolol - 3mths after having the pacemaker inserted my heart rate went down to 43bpm, I was taken to hospital where they discovered I had 'Twiddlers Syndrome', the pacemaker had to be reset in a new position & a new wire attached. It's been 3mths now & so far everything is OK. In the last month they have now stopped Metoprolol & started me on 7mg Bisoprolol which up to last week was good now I'm starting to feel extremely tired & very SOB, all the things I've enjoyed doing have gone by the by & all I want to do is lie down on my bed. I'm due to see my Cardiologist again on Monday & am seriously thinking about going for the AV node Ablation I'm aware of the consequences of the problem with the pacemaker, but I want some of my quality of life back, life is not worth living as I am now. Can anyone please give me some positive thoughts. Many thanks.

Last edited by

13 Replies

  • So sorry to hear you are feeling so down and hope that your cardiologist will perhaps be able to adjust your medication again. This might alleviate your present difficulties. But the AV node ablation might also be the way forward. You will hopefully feel stronger and more positive if your cardio is supportive and can improve your symptoms. Good that you have an appointment so soon. Do hope you will feel encouraged.

  • Unfortunately Bisoprolol does have that effect, more on some than others. I couldn't tolerate that dosage either. Biso is only one of a few Beta blockers is there any chance of trying another drug to see if that is better? I am now on 2.5 mg which is not great but much better and the one thing that you can say is that it really does keep heart rate down, hence the 1st drug of choice for most cardiologist, although I saw a video on the AFA site with a cardiologist who developed AF and was prescribed Bisoprolol saying that if he had realised the effect it had he would have thought twice or even three times before prescribing for his patients! When you see your cardiologist lay it on thick, don't hold back because if the effects of the drug are worse than the disease it is hardly worth it.

    What are you concerns re AV node? Maybe you need to know more about what it would be like. Maybe someone on this site may have had one could help. Have you done a search for previous posts?

    It does sound very miserable for you and I really can relate to what you say re Biso. Perhaps returning to your cardiologist and asking if you reduce the dose and see if that is more tolerable or change the drug before going to a AV ablation? Keep posting, hope things improve for you, heart felt commiserations and best wishes.

  • CDreamer and I are in agreement about Bisoprolol as we posted yesterday. I am on 10mg. I wonder if my size (6ft tall) has any effect on their decision about dosage - surely I would need less if I were 5'2"". Anyway what I want to point out is that I started to feel very well on the Bisoprolol once I'd got used to it but in the last 2 months I've gone backwards and have all the symptoms that others complain about ie tiredness, breathlessness and inability to walk far (wobbly legs) .Trying different medication would seem to be a sensible option. Good luck.

  • I was offered AV Node ablation, also as a final resort, should my second EP study/ablation not show anything. I declined, even though I have a pacemaker (have had for 8 years) and my second ablation did manage to curb the afib. I researched this thoroughly and decided I wouldn't be comfortable depending on a pacemaker should anything happen with my heart rate. (My pacemaker at the moment just stops my rate dropping below a certain level). It's an individual choice of course and you should just make sure you research it before finally deciding. I am still on 7.5 bisoprolol despite my second ablation having 'cured' my afib though I haven't given up trying to get down to a level which will ease the symptoms you describe which I also have. Each time I have tried, I do seem to get a lot of fast short sequences and ectopics and it's so uncomfortable I give up. Good luck with whatever you decide.

  • I was due to have a "Pace and Ablate" but they were worried about my very poor SOB and it's deterioration when I am flat. I had my heart condition diagnosed in 1992 (but had it many years earlier) and since then had an Angiogram then found I am allergic to Iodine /Trace, 12) CV, 3) Abaltions. Because of my "Asthma" I have found it hard to get it right. My final tablets to date are 2 x 80 mg Sotalol and 1 x 125 mg Digoxin drug along with my warfarin and statins.

    Since diagnosis I have had a heart attack 2002 a number of angina attacks, long term Tachi bouts, AFattacks. lung infections and severe lung failure.

    The Cardiologist stated to me that the reason they were taking this route was they do not think I would survive anything else.

    But when I went to go with the whole idea of a Pace and Ablate they told me that now my lungs have been diagnosed with RLD and APH and 57% lung function when upright, they would like further investigations? I have also worked with Asbestos for over 10 years but that is being pushed aside by my GP .Cardiologist and lung specialist?

    I think you said it all in "all you want is to be normal"

    Be Well

  • Hi bubbles 170

    I had a pace and ablate 4 years ago and it has definitely improved things, but be aware it does not stop the af, just the symptoms, and because of this I have never managed to get off the meds, although many people do. It certainly meant I was happier to go,out and do things. Would I do it again? Yes, although I still have some problems but I was always going to be the one that Di that. Lol


  • Thank you so much Eileen I was very heartened with your response, I feel this is what has to happen as everything else has failed I'm so worried in case this doesn't work,especially as I had a problem the 1st time they gave me a pacemaker. I'm aware that it doesn't stop the AF I just want my life back again!!!! Jan

  • Hi, January 29 this year I made the decision to have a av node ablation. My decision was based on my quality of life like you all I wanted to do was lay in bed I was depressed and Fatigued. Today I am able to get back to walking I am driving again. I feel so much better for me this was the right thing to do. I am 80 years old and I wish that I had made this decision years ago. If Edward

  • I was very heartened with your response thank you, can I ask you did you still suffer with Sob & fatigue after you had your av node ablation done, I know I will still be in AF but it's the dreadful symptoms I want rid off. Jan

  • Thank you all who respond to my query on pace & ablate. I was especially encourage by what Eileen & If Edward said. Can anyone tell me that when you do find a medication that helps you, can you stay on that strength or do you have to adjust it accordingly or change to another medication when the 'rogues' come back fighting? As I stated in my previous post I changed over to Bisoprolol 6 weeks ago, felt back to normal on 5mg then over the weekend I went into heart failure was SOB & couldn't walk far, & was extremely tired. I up it to 7.5mg, although I'm not too SOB at present I can't walk far - so I'm getting into the same situation I was in, on Metoprolol. This forum is a great help to all new people being new to AF, so much knowledge & experience among you, & most of all understanding, thank you all. Jan

  • What does SOB stand for please?

  • short of breathe xx

  • Short of breath

You may also like...